Wyoming, 2016

High Wind in Wyoming, November 29, 2016

November 29, 2016 · NWS CYS · 8 events in 5 counties and zones

A period of high winds developed east of Interstate 25 in southeast Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high winds developed east of Interstate 25 in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 29, 4:54 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 29, 4:54 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 AM MST Tue Nov 29 2016

.SHORT TERM...(Today through Thursday)
Issued at 330 AM MST Tue Nov 29 2016

An intense upper-level low pressure system remains stationary this
morning with a 982 mb surface low centered over southeastern North
Dakota at 09z. We continue to see an impressive water vapor and IR
satellite presentation with this system, with wrap-around moisture
finally pushing south into our CWA. Cooling cloud tops on infrared
imagery suggest snow showers will continue to increase in coverage
over the next few hours through the morning. The models show a 500
mb vort max backing into the Laramie Range and weakening after 18z
which should lead to decreasing precipitation chances for the High
Plains. Lingering moisture and favorable orographics will probably
allow the mountains to add on to already impressive totals, so the
consensus was to extend the Winter Storm Warning thru 00z Wed with
an additional 4-8 inches possible.

High winds are the main concern for today. A very favorable upper-
level and surface low position places a wide belt of stronger low-
level flow extending from southeast MT into much of eastern WY and
the NE Panhandle. Douglas and Lusk have already gusted near 50 MPH
this morning with the help of snow showers, and guidance shows low
level flow continuing to increase through 15-18z. The NAM/GFS both
suggest 50 to 60 knot flow at H75 over most of the CWA to the east
of I25. We were a bit skeptical of forecast soundings showing good
low-level mixing with widespread clouds today, but current obs are
telling us this will not be an issue. Plus, snow showers are quite
likely to bring stronger winds to the surface and create potential
problems with blowing snow. Consensus with neighboring WFOs was at
least 50-55 MPH wind gusts across much of the region with a decent
shot of at least a few 60 MPH gusts. MOS guidance shows many sites
in the 32-36 knot range sustained between 18-21z, which is usually
a good sign for very strong winds. We have enough confidence to go
ahead and upgrade the Wind Advisory to a High Wind Warning for the
Panhandle and also add some of the WY plains to the HWW. Our local
research says Cheyenne does not typically do well in northwesterly
flow, so for that reason we did not include KCYS at this time. The
strongest flow should be east of this zone, however. Gradients are
expected to remain strong overnight, so it will remain breezy. The
threat for high winds should end after 00z though.

It will turn very cold tonight with decreasing clouds and H7 temps
around -14 deg C over much of the area. Lows will likely be in the
single digits along and west of the Laramie Range where there will
be less wind/mixing. Precipitation chances will increase again for
Thursday as the next mid-level disturbances approaches western Wyo
late in the forecast period, mainly for western zones.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM MST Tue Nov 29 2016

Cold temperatures are going to stay with us through the extended
and we will be dealing with periods of snow as a series of
shortwaves moves through the area.

First one set for Thursday afternoon/evening that will mainly be
confined along and west of the Laramie Range. Did carry a small
chance for snow here at Cheyenne. Best lift and upper diffluence
though further west.

Much stronger system set to move into western Wyoming Sunday. This
one may need winter headlines for the Snowy and Sierra Madre
Ranges. Should be a pretty prolonged event that could persist
through Tuesday, similar to this past system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 452 AM MST Tue Nov 29 2016

IFR at a few locations this morning with passing snow showers.
Main story will be winds today with gusts to 50kts likely in the
Panhandle. Expact these winds to continue into the mid afternoon
before easing towards sunset.

&&

.FIRE WEATHER...
Issued at 142 AM MST Tue Nov 29 2016

No fire weather concerns with cool temperatures and resulting high
RH values. Strong winds are expected today across southeast WY and
the western NE Panhandle with frequent gusts between 50-60 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for WYZ101-102-107-108-119.

     Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.

NE...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Nov 29, 3:24 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
324 AM MST TUE NOV 29 2016

WYZ103>106-109>118-301030-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
324 AM MST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO FALL THROUGH TODAY OVER THE SIERRA MADRE
AND SNOWY RANGES. AN ADDITIONAL 4 TO 8 INCHES WILL BE POSSIBLE,
WITH HIGHER AMOUNTS ON WEST AND NORTHWEST FACING SLOPES.

STRONG WINDS WILL PERSIST INTO THE AFTERNOON...MAINLY OVER THE
WIND PRONE AREAS. GUSTS TO 50 TO 55 MPH ARE EXPECTED TO BE COMMON
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH WEEK. OVERNIGHT
WIND CHILL TEMPERATURES ARE EXPECTED TO FALL BELOW ZERO ALONG AND
WEST OF THE LARAMIE RANGE.

SNOW RETURNS TO THE FORECAST THURSDAY AS ANOTHER PACIFIC LOW
PRESSURE SYSTEM MOVES INTO THE AREA...MAINLY WEST OF THE LARAMIE
RANGE. A STRONGER AND MORE WIDESPREAD WINTER SYSTEM EXPECTED TO
MOVE INTO THE AREA SUNDAY WITH ACCUMULATING SNOWS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-301030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
324 AM MST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS SUSTAINED AT 35 TO 40 MPH WITH GUSTS TO 60
MPH ARE EXPECTED TODAY ALONG AND EAST OF A LINE FROM DOUGLAS TO
TORRINGTON TO PINE BLUFFS OUT INTO THE NEBRASKA PANHANDLE. DRIVING
COULD BE HAZARDOUS WITH THESE STRONG WINDS...ESPECIALLY ON EAST TO
WEST FACING ROADS. SCATTERED SNOW SHOWERS COULD RESULT IN AREAS
OF BLOWING AND DRIFTING SNOW WITH THESE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH WEEK. OVERNIGHT
WIND CHILL TEMPERATURES ARE EXPECTED TO FALL TO THE LOW SINGLE
DIGITS ABOVE ZERO EAST OF INTERSTATE 25 EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Nov 29, 6:45 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 AM MST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     NON-TSTM WND GST LUSK                    42.76N 104.45W
11/29/2016  M58 MPH          NIOBRARA           WY   AWOS

            SUSTAINED AT 42 MPH.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Niobrara County

When
November 29, 7:19 AM MST
Where
Niobrara County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

The wind sensor at the Lusk Airport measured a peak gust of 61 mph.

High Wind, East Platte County

When
November 29, 8:15 AM MST to 9:30 AM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher.

High Wind, East Laramie County

When
November 29, 8:15 AM MST to 11:35 AM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher.

High Wind, East Platte County

When
November 29, 9:00 AM MST to 3:00 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The RAWS sensor at Guernsey measured sustained winds of 40 mph or higher.

High Wind, Goshen County

When
November 29, 11:45 AM MST to 2:45 PM MST
Where
Goshen County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The wind sensor at the Torrington Airport measured sustained winds of 40 mph or higher.

High Wind, Niobrara County

When
November 29, 1:00 PM MST to 2:00 PM MST
Where
Niobrara County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

The UPR sensor west of Van Tassell measured sustained winds of 40 mph or higher.

High Wind, East Platte County

When
November 29, 1:15 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The wind sensor at the Guernsey Airport measured a peak gust of 58 mph.

High Wind, Converse County Lower Elevations

When
November 29, 2:00 PM MST to 4:00 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666516, 666514, 666518, 666515, 666517, 666513, 666519, 666512.